Article Text

PDF

Severe theophylline poisoning: charcoal haemoperfusion or haemodialysis?
  1. R. M. Higgins,
  2. S. Hearing,
  3. D. J. Goldsmith,
  4. B. Keevil,
  5. M. C. Venning,
  6. P. Ackrill
  1. Renal Unit, Withington Hospital, Manchester, UK.

    Abstract

    Theophylline poisoning with a blood level of 183 mg/l in a 38-year-old man was treated with activated charcoal by mouth, but despite this the blood level of theophylline rose and there was circulatory collapse with rhabdomyolysis, acute renal failure and hyperthermia. Treatment with charcoal haemoperfusion and simultaneous haemodialysis was given, followed by continuous arteriovenous haemodialysis (CAVHD). Mean extraction rates of theophylline were 26% during CAVHD, and 86% during combined dialysis and charcoal haemoperfusion. During combined treatment, the mean extraction rate of haemodialysis was 62%, compared with 48% for charcoal haemoperfusion. In summary, activated charcoal given by mouth may be unable to prevent a rise in blood levels and the development of complications after substantial theophylline overdose. If theophylline is to be removed from the blood, a combination of charcoal haemoperfusion and haemodialysis will give the best clearance, but haemodialysis alone may be effective.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.